The Therapeutic Goods Association (TGA), in conjunction with Alphapharm, are recalling 80,000 EpiPen 300 microgram adrenaline injection auto-injectors as they may contain a defective part that could hinder the pen from injecting adrenaline into someone in need.
(FYI: EpiPens are used to treat life-threatening allergic reactions, also known as anaphylaxis.)
According to the ABC.net.au, these EpiPens have been distributed worldwide, and the failure in deploying adrenaline could put someone’s life at serious risk.
The recall has been issued after two incidents of ineffective EpiPens have been reported.
The joint statement issued by the Therapeutic Goods Administration and Alphapharm states: "It has been identified that EpiPens from the four affected batches may contain a defective part that could result in the auto-injector failing to activate or a need to apply more force than normal to activate."
The affected batch numbers, which all expire in April 2017, are:
There have been two confirmed reports of auto-injectors from these batches failing to activate correctly world-wide from approximately 80,000 devices distributed. The proportion of these auto-injectors that have been used is not known.
EpiPens are only used in emergency situations. In the unlikely event the auto-injector fails to activate correctly, there is a risk that the patient may not receive the required dose of adrenaline in a timely manner or they may not get the dose at all. If this happens, it could result in a worsening of the potentially life-threatening symptoms of anaphylaxis or anaphylactic reactions.
Please note that no other batches of EpiPen, including EpiPen Jr 150 microgram adrenaline injection syringe auto-injectors, are known to be affected by this issue and are not subject to this recall.
If you want to learn more about this recall, visit the Department of Health’s TGA website.
This post was written by Elie McDonald. For more, check out our sister site Now To Love.